Antiretroviral Medication Allergy
What is an antiretroviral medication allergy?
An antiretroviral (ARV) medication allergy is a harmful, unexpected reaction to ARV medicine. ARV medicine is used to treat HIV and AIDS. An allergic reaction may happen when you start a new ARV medicine or after you take the medicine for a few weeks. You can have a reaction within an hour, or the reaction can happen days or weeks later.
What causes an antiretroviral medication allergic reaction?
An allergic reaction happens when your immune system sees the ARV medicine as a threat and releases chemicals. You may not have an allergic reaction the first time you take the ARV medicine. Your immune system may become sensitive to the ARV medicine the first time you take it. Then the next time you take the medicine, you may have an allergic response.
What are the signs and symptoms of a mild allergic reaction?
- Injection site reaction: Some ARV medicines are given as an injection. Many people have a mild reaction where the shot was given. Your skin may become hot, red, itchy, or swollen. You might have a hard lump under the skin.
- Maculopapular rash: This is a flat, red area on your skin that is covered with small bumps. The rash can be anywhere on your body and might itch.
- Urticarial rash: This is also known as hives. The hives are often red and can have pale, raised centers. Hives can vary in size. You might also have blisters in your mouth or eyes, and a rash that itches.
- Low blood pressure: You may faint or feel dizzy.
- Pain: You may have a headache, muscle pain, or joint pain.
- Tiredness: You may have unusual tiredness or weakness that is not related to your illness.
- Respiratory problems: Your throat may be sore, or you may have a cough. You may feel like you are breathing faster than normal. You may have trouble taking a deep breath.
What are the signs and symptoms of a serious allergic reaction?
- Liver damage: Your liver processes medicines in your body. Symptoms of liver damage include yellow skin or the whites of your eyes, pain in your upper right abdomen, and dark urine.
- Stevens-Johnson syndrome and toxic epidermal necrosis: These conditions cause a rash with blisters and skin peeling. You may also have fever, cough, or feel tired. You may have problems with breathing, vision, or your digestive system.
- Angioedema: This is swelling of the tissues of your body. Your lips, tongue, and eyelids may also swell.
- Anaphylaxis: Anaphylaxis is a sudden, life-threatening allergic reaction. The symptoms include skin rash, tingling in your mouth, trouble breathing, tightness in your throat, fast heartbeat, and fainting. You may also have nausea and vomiting. Anaphylaxis is an emergency. Seek care immediately if you have any of these symptoms.
What increases my risk of an antiretroviral medication allergy?
If you have HIV or AIDS, you may be more likely to have an allergy to medicines. This is because HIV and AIDS affect your immune system. Any of the following may increase your risk of an ARV medicine allergy:
- A history of other infections, such as hepatitis B, hepatitis C, or Epstein-Barr virus (EBV)
- You are white, female, or over age 40
- Someone who is related to you is allergic to ARV medicine
- A CD4 or CD8 cell (white blood cell) count above a certain level when you start the medicine
- A CD4 cell count below a certain level when you start the medicine
How is antiretroviral medication allergy diagnosed?
Your healthcare provider will ask you about your medical history and any allergies you have. He will do a physical exam. Your healthcare provider may also order one or more of the following tests:
- Blood tests: You may need blood taken to give caregivers information about how your body is working. The blood may be taken from your hand, arm, or IV.
- Patch test: Your healthcare provider puts a small amount of the ARV medicine on your skin and covers the area with a patch. The patch stays on for 2 days. Then your healthcare provider checks your skin for a reaction.
- Rechallenge: If the allergic reaction was mild, your healthcare provider might have you take the medicine again. He will monitor you closely to see if you have another reaction.
How is an allergic reaction treated?
- Steroids: This medicine may be given to decrease inflammation.
- Antihistamines: This medicine decreases itching and swelling. Antihistamines may be given as a shot, a pill, or a lotion.
- Epinephrine: This drug increases your blood pressure and reduces your allergy reaction. Epinephrine may also relax some of your muscles so you can breathe better.
- Steroids: This medicine may be given to decrease inflammation.
- Desensitization: Desensitization is a controlled way to get your body used to the medicine. Your healthcare provider will start by giving you very small doses of ARV medicine over a few hours. Your healthcare provider will treat any allergic reaction that you have. The dose is increased a little at a time until the full dose is reached and the medicine stops causing an allergic reaction. Ask your healthcare provider for more information about desensitization.
What are the risks of an antiretroviral medication allergy?
A very serious reaction, such as anaphylaxis, may be life-threatening. The medicines that you are given to treat the allergy may have side effects. In rare cases, treatment will not stop the allergic reaction. You may have permanent damage, such as scars on your skin or damage to your internal organs. You may have to stop taking the ARV medicine and not take it again. If you have HIV or AIDS, an ARV medicine allergy may affect your treatment. Ask your healthcare provider for more information about the risks of an ARV medicine allergy.
Where can I find more information?
Contact the following:
- National Institute of Allergy and Infectious Diseases
NIAID Office of Communications & Government Relations
5601 Fishers Lane, MSC 9806
Bethesda, MD 20892-9806
For deliveries, use Rockville, MD 20852
Phone: 1- 301 - 496-5717
Phone: 1- 866 - 284-4107
Web Address: www3.niaid.nih.gov
- American Academy of Family Physicians
11400 Tomahawk Creek Parkway
Leawood , KS 66211-2680
Phone: 1- 913 - 906-6000
Phone: 1- 800 - 274-2237
Web Address: http://www.aafp.org
When should I contact my healthcare provider?
Contact your healthcare provider if:
- You think you are having an allergic reaction. Contact your healthcare provider before you take another dose.
- You have a fever.
- You have a rash that is flat, red, and has small bumps.
- You have a sore throat or swollen glands. You will feel hard lumps when you touch your throat if your glands are swollen.
- You have muscle or joint pain and feel tired.
- You have diarrhea, vomiting, or nausea.
- You have questions or concerns about your ARV medicine.
When should I seek immediate help?
Seek help immediately or call 911 if:
- You have severe swelling, redness, or pus where an injection was given.
- Your lips, eyes, or face are swollen.
- You have swelling or blisters in your mouth or throat.
- You have trouble breathing or tightness in your chest.
- You have trouble swallowing or your voice sounds hoarse.
- Your skin or the whites of your eyes turn yellow.
Care AgreementYou have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
© 2014 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
Learn more about Antiretroviral Medication Allergy
Micromedex® Care Notes:
- Antibiotic Medication Allergy
- Digoxin Toxicity
- Digoxin Toxicity, Ambulatory Care
- Dilantin Toxicity
- Dilantin Toxicity, Ambulatory Care
- Drug Allergy
Related encyclopedia articles: